I started taking Topamax 1 1/2 years ago for my headaches and to my surprise it help my bulimia significally. I take 50mg in the morning and 50mg at night and has really made a huge difference for ME. Is this normal?? Why is it helping me? I have not said a word to my doctor about it helping the bulimia as she and everyone else is unaware of my problem with bulimia. Topamax has a few side effects that are not the greatest (makes me a little tired, reduces my sex drive, thinning hair, very expensive) but for it to HELP tame the beast inside me its been worth it. Are there any long term side effects I should be aware of? I have tried to go down in dose but my cravings and desire to purge comes back.
Topomax (topamax) has been research and used to decrease bingeing behavior. It has also been prescribed for headaches/migraines. You are fortunate to be helped in both areas. Because I am not a medical doctor, I would defer to your MD to ask about the long term side effects. It is also always wise to let your health care professional know of all your conditions. As a side note, I have known individuals to be a topomax (topamax) to control binges for long periods of times.
For more information on eating disorders, visit the bella vita website.
Dr. Patricia Pitts
The Bella Vita
Los Angeles, CA
Woodland Hills, CA
I'm glad it is helping you. It's definitely not weird or unheard of at all. I am actually prescribed Topamax for no other reason than bulimia. You are right. It does help. Are you in therapy? If not, now might be a good time while the urges are reduced. The eating disorder isn't going to magically go away. Maybe with therapy and time, you will be able to reduce the Topamax perhaps if you wish? Good luck!
Thank you for responding. I did not know they were actually using this drug for bulimia as well. I am not in formal therpy at this time (I wish I was) as I can not afford it however I do go to Celebrate Recovery through my church every week. How long have you been on Topamax and how much were you perscribed? Also do you experience any of the same issues I have like being a little tired, reduced sex drive, thinning hair?
I am glad you are at least getting the support of a Celebrate Recovery group, but am sorry you are not able to get "formal therapy" right now. It's really great though that you are taking the initiative to go to that group though. That's a big step in itself that you are doing it for yourself you know? Do you have insurance by chance? I know that's a bit of a personal question but insurance does usually help with therapy and such. I've been on Topamax for a couple years and at different doses. I have not experienced those side effects as a result though. I mean, yes, I get tired and my hair thins, but it was far before I started Topamax, and did not get any worse when I was prescribed the medication. Those things happened as a result of my anorexia and bulimia. I don't feel like I helped much, but I'm happy to talk or answer any other questions. =)
I am taking Topamax for my bulimia. I have suffered with this for So so long. I was on topamax once before and it did help quite a bit, for quite awhile. For an unrelated reason, I had to stop it. I just began it again, and I have to say, I am having a hard time staring it. The side effects are much more exagerated then what I remember. Severe anxiety, depression and extreme senistivity to touch. I was to start with 50 mg a day...and increase from there. I just can't. I am at 25 right now, and will slowly up to 50...And then on hopefully. But I am wondering why I am having such a hard time. I am also taking Pristiq. Wonder if that has anything to do with it? Anyone else taking Pristiq and Topamax? Had the same issues? Would love to know.
Thank you to all who have responded. No, I was not taking pristiq before with topamax.
So perhaps the pristiq is making me more sensitive to the topamax. Today was MUCH better, and I decided to take it before I go to sleep to try to avoid the severe anxiety. Maybe I just have to take baby steps. I don't know. This never happened before.
But, thanks again for responding. Nice to hear from others who can relate.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.